PIERRE, S.D.(DRGNews)- A medical situation earlier this week turned into the discovery of counterfeit fentanyl-laced Oxycodone pills in Pierre.
Pierre Police Captain Bryan Walz says officers on scene quickly identified the subject was exhibiting signs of a potential drug overdose.
Walz says they used an identification tool to determine the pill was a blue, M30 Oxycodone pill, often referred to as “Blues.”
In addition to fentanyl, Walz says fake pills often contain a “filler” of methamphetamine, acetaminophen or Tramadol. He says all are potentially lethal if they come into contact with a person’s skin or are ingested.
Pierre Police officers began carrying Naloxone in April 2017. Since then, Walz says it has been administered by a responding officer approximately 20 times with no known overdose deaths during this time frame.
Walz says they don’t know how many of these counterfeit pills may be circulating in the Pierre area. If you encounter loose medications, he says use extreme caution and don’t touch them.
Signs of an overdose include small, constricted pupils, falling asleep or losing consciousness, slow, shallow breathing and discolored skin– especially the lips and nails. The lethal pills are most often manufactured outside of the United States and smuggled across the border.
People can find more information on counterfeit pills on the US Drug Enforcement Administration website